Hail, Ochiltree
- When
- June 15, 3:48 PM CST to 3:51 PM CST
- Where
- Ochiltree County, 0.56 mi W of Perryton to Perryton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.400, -100.810
During the evening of the 15th a line of storms, of which contained supercells, formed over portions of southwest Kansas and extend south through Beaver County, OK into the northeastern portions of the Texas Panhandle. The supercell furthest south dropped a tornado on Perryton, TX killing three people and leaving a path of distruction over 6 miles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the evening of the 15th a line of storms, of which contained supercells, formed over portions of southwest Kansas and extend south through Beaver County, OK into the northeastern portions of the Texas Panhandle. The supercell furthest south dropped a tornado on Perryton, TX killing three people and leaving a path of distruction over 6 miles. Several other landspout tornadoes spun up further south of Perryton along the flanking line of the tornadic supercell. One of these landpouts took out some power poles, but remained mostly in grasslands. These tornadic supercells also produced large hail between 1 and 2.5 in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 15, 12:59 PM CST, 2 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 159 PM CDT Thu Jun 15 2023 ...New LONG TERM... .MESOSCALE UPDATE FOR LAGEE HAIL, DAMAGING WINDS, TORNADOES, AND FLASH FLOODING ... Issued at 138 PM CDT Thu Jun 15 2023 * Synoptic Overview: Upper level short wave was nearing Texline moving northeast. Surface trough extended from just southwest of Springfield CO to SILVERTON TX. Surface low was just west of Springfield. * Mesoscale: Mid 60's to lower 70's degree dew points continue to advect north northwestward ahead of the surface trough. Agitated cumulus has developed over the central and eastern Oklahoma Panhandle and the eastern Texas Panhandle where CAPE values are around 4000 j/kg. Effective bulk shear was 40 to 50 kts in the northeast with 55 to 60 kts in the southeast Texas Panhandle. Low level directional shear is greatest in the northeast to the east of the approaching surface low and upper level short wave. * Threats: Large hail in excess of 4" in diameter will be possible. Damaging winds of 70 to 80 mph. A tornado or two will also be possible. * Timing & Location: Thunderstorms have already started in southwest Kansas. More storms could develop southward along and ahead of the surface from from Texas County southward to near Goodnight. * Summary: Discrete thunderstorms are expected to develop over the central or eastern Oklahoma Panhandle and northeast Texas Panhandle by 3 pm. These storms are expected to move east and more storms could develop further to the south in the east-central Texas Panhandle north of interstate 40. The main threats initially are expected to be large hail, damaging winds, and tornadoes. The storms are then expected to form more into a line as it approaches the western Oklahoma state line. Winds and large hail would be more of a threat if they from into a line. Flash flooding will be a threat with all of the storms as they will be efficient rain producers. && .SHORT TERM ... (This evening through Friday night) Issued at 138 PM CDT Thu Jun 15 2023 For more details on today's severe weather risk, refer to the Mesoscale Discussion above. Severe weather appears possible again tomorrow evening into the overnight hours for the northern combined Panhandles as a shortwave trough lifts into Kansas. Post frontal regime may transition to return flow through the day with lee cyclogenesis occurring in NE New Mexico. As the sfc low develops and moves to the southeast, a cold front will push into the OK Panhandle late Friday evening. Storms could develop after 00z in an environment with favorable deep layer shear, moisture, and instability as lift from the low arrives. This will present the opportunity for a severe storm or two in the western OK Panhandle initially, with the risk translating towards the eastern OK Panhandle through the night. Damaging winds, large hail, and a brief tornado or two will all be possible, especially with initial convection over the west and central OK Panhandle. Deep moisture content will also be in place with PWATs near or above 1.00", so flash flooding from heavy downpours will also be a hazard to be aware of. The chance for storms and severe weather will diminish by Saturday morning. Daytime highs will be in the 80s to low 90s today through tomorrow with overnight lows in the 50s and 60s. Harrel && .LONG TERM ... (Saturday through next Wednesday) Issued at 158 PM CDT Thu Jun 15 2023 Another day of active weather to follow Saturday with the short- wave trough expected to eject off the Front Range and dig south over the Panhandles. With the passage, another boundary looks to form and bring chances of thunderstorms through the afternoon and late evening. Most models are in agreement that initiation of these storms will likely occur in the eastern portions of the Panhandles with some storms carrying in from the northern states. The only exception being the GFS that is still running the trough a bit too fast out the region and have more storms starting in East Oklahoma. However, last deterministic runs have seem to caught on and slowed the system down more. Regardless, any storm that develops over the area will produce a concern for severe weather. Latest runs continue to show good instability with dewpoints in the 50s and 60s across the eastern Panhandles. Combining these factors with wind shear greater than 40 knots aloft will see large hail once again become the primary threat. However, tornadoes and damaging winds can not be fully ruled out either. Beyond Saturday, the ridge pattern looks to strength with the closed high over Mexico shifting further north into southern Texas. This should give us a brief stint of dry weather clear into Tuesday with a warming trend that could see triple digits in our southern most locations by Monday. Look for activity to potentially return by the mid-week as model see another short-wave disturbance move in tandem with the exiting upper-level low located in the Pacific Northwest. 11 && .AVIATION... (18Z TAFS) Issued at 1239 PM CDT Thu Jun 15 2023 Conditions should remain VFR at AMA throughout the period, with less certainty existing at KGUY and KDHT. Scattered low clouds are already in place over KGUY and could linger for the rest of the afternoon. Storms could potentially impact KGUY this afternoon between 21-00z, so have included a TEMPO group during this time frame when confidence is highest. Storms could be close to KDHT around 20-23z, but confidence is too low to include any mentions at this time. Otherwise winds will be veering around the dial through the period with gusts up to 25-30kts possible this afternoon, decreasing to about 10kts or less overnight into tomorrow. Harrel && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 58 86 60 90 / 0 0 0 0 Beaver OK 58 83 60 85 / 40 0 30 10 Boise City OK 55 81 55 79 / 10 10 30 10 Borger TX 60 87 63 91 / 10 0 10 0 Boys Ranch TX 57 87 59 90 / 0 0 10 0 Canyon TX 58 88 60 91 / 0 0 0 0 Clarendon TX 60 87 62 90 / 10 0 0 0 Dalhart TX 55 83 56 85 / 0 0 10 10 Guymon OK 57 84 58 82 / 10 0 30 10 Hereford TX 58 90 60 93 / 0 0 0 0 Lipscomb TX 57 85 61 87 / 40 0 20 10 Pampa TX 58 85 62 88 / 10 0 10 0 Shamrock TX 60 86 63 91 / 10 0 10 10 Wellington TX 61 88 64 93 / 10 0 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...38 LONG TERM....11 AVIATION...38
Hazardous Weather Outlook National Weather Service Amarillo TX 205 PM CDT Thu Jun 15 2023 OKZ001>003-TXZ001>020-317-161100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 205 PM CDT Thu Jun 15 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop across northern and eastern sections of the combined Panhandles this afternoon and evening. Some storms will likely become severe, with large hail, damaging winds, and a few tornadoes the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Friday afternoon through Saturday night, mainly across northern and eastern sections of the area. Some storms may become severe with large hail and damaging winds the primary hazards, especially over the Saturday time frame. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon through this evening.
Special Weather Statement
National Weather Service Amarillo TX
349 PM CDT Thu Jun 15 2023
OKZ002-003-152130-
Texas OK-Beaver OK-
349 PM CDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of northwestern Beaver
and eastern Texas Counties through 430 PM CDT...
At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Hooker, or 18 miles southwest of Liberal, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beaver, Hooker, Tyrone, Forgan, Hardesty, Baker, Adams, Boyd, Mocane,
Turpin and Floris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3671 10046 3656 10127 3699 10142 3700 10051
TIME...MOT...LOC 2049Z 239DEG 20KT 3692 10123
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
LGSpecial Weather Statement
National Weather Service Amarillo TX
411 PM CDT Thu Jun 15 2023
OKZ001-152145-
Cimarron OK-
411 PM CDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of northeastern
Cimarron County through 445 PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Campo, or 15 miles north of Boise City, moving east at
20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Keyes and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma.
&&
LAT...LON 3699 10203 3670 10203 3679 10267 3700 10261
TIME...MOT...LOC 2111Z 270DEG 16KT 3695 10251
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
LGPreliminary Local Storm Report
National Weather Service Amarillo TX
415 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM Hail 1 S Hooker 36.85N 101.21W
06/15/2023 E2.50 inch Texas OK Trained Spotter
Estimated between 2 to 2.5 in hail.
&&
SSPreliminary Local Storm Report
National Weather Service Amarillo TX
417 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM Hail 5 E Optima 36.77N 101.26W
06/15/2023 E2.00 inch Texas OK Public
Public sent in an image.
&&
SSThe Amarillo radar (KAMA), 153 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
4 tornado, 3 hail. Local standard time, as filed.
Several land spouts developed along the flanking line of a|tornadic supercell storm just north of the area. Two of these|grew significantly and became rather strong and long lived|tornadoes that were documented by several storm chasers in the|area. The stronger of the twins was rated an EF2 based on snapped|power poles along the path, but both mostly remained in open|grasslands.The tornado remained in open county and produced very|little damage outside the occasional prairie scrub brush which it|ripped from the ground. It did cross Highway 70 snapping power|poles at its peak which provided the EF2 rating. The tornado also|crossed Highway 83 before roping out near Wolf Creek Park.
The tornado touched down to the northwest of Perryton and crossed|Highway 143. It entered town, where it caused significant damage|to a mobile home community. Dozens of mobile homes were|completely destroyed. It continued into downtown and caused|structural damage to several downtown shops, some with collapsed|walls. A microwave tower was also folded in half. The tornado|intensified and caused low end EF3 damage to a few retail stores|in downtown and along Ash Street, some of which were completely destroyed. |As the tornado continued to the southeast across Birch and Cedar |Streets, it damaged numerous mobile homes and single family structures, |continuing as an EF2 in this area. A cell phone tower was also brought |down, which resulted in telecommunication outages. The tornado affected an|industrial park area where it tossed several empty fuel tanks|across Texas 143 Loop and into a field. It also pushed a full tanker|truck into a pond along Loop 143. The tornado then crossed a|field, before damaging a grain bin and downing about ten power|poles along Highway 377. It crossed Highway 377 and lifted in an|open field before it reached County Road 20.
This much smaller twin to a larger and stronger tornado tracked |mile or less south of the larger one. The tornado remained in|open county and produced no known damage, despite crossing some|power lines. The tornado crossed Highway 70 and County Road W|before dissipating. Track and times are estimated based on storm|chaser video, pictures and accounts.
This tornado developed to the west of Highway 1453. It resulted in a few downed tree branches before crossing into Ellis County, Oklahoma. This tornado was also observed by several storm spotters and chasers.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Ochiltree | 2023-06-15 | 11 | Male | Mobile/Trailer Home | Direct |
| Tornado, Ochiltree | 2023-06-15 | 66 | Female | Permanent Home | Direct |
| Tornado, Ochiltree | 2023-06-15 | 67 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112250, 1112335, 1112298, 1112340, 1112256, 1114834, 1112262.